Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 102, NWS Bismarck, ND

July 10, 2011Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 10, 2011, 12:16 PM CDT for Morton County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2011, 12:16 PM CDT (17:16 UTC)
Expired
Jul 10, 2011, 1:03 PM CDT
In force
47 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Morton County, ND

The radar

The Bismarck radar (KBIS), 58 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 11:08 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WUUS53 KBIS 101716
SVRBIS
NDC059-101815-
/O.NEW.KBIS.SV.W.0102.110710T1716Z-110710T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1216 PM CDT SUN JUL 10 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 115 PM CDT

* AT 1210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHEAST OF GLEN ULLIN...OR 47 MILES
  WEST OF BISMARCK...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALMONT...NEW SALEM...JUDSON...SWEET BRIAR LAKE AND CROWN BUTTE
  LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4672 10173 4672 10189 4684 10195 4698 10124
      4698 10100 4676 10092 4665 10172
TIME...MOT...LOC 1716Z 260DEG 27KT 4674 10171
WIND...HAIL <50MPH 1.00IN

$$

HEINERT/AYD
3 follow-up statements
520 
WWUS53 KBIS 101734
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1234 PM CDT SUN JUL 10 2011

NDC059-101815-
/O.CON.KBIS.SV.W.0102.000000T0000Z-110710T1815Z/
MORTON ND-
1234 PM CDT SUN JUL 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MORTON COUNTY UNTIL 115 PM CDT...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO GOLFBALL SIZE 
HAIL. THIS STORM WAS LOCATED NEAR ALMONT...OR 37 MILES WEST OF 
BISMARCK...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  NEW SALEM...JUDSON...SWEET BRIAR LAKE AND CROWN BUTTE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4672 10173 4672 10189 4684 10195 4698 10124
      4698 10100 4676 10092 4665 10172
TIME...MOT...LOC 1734Z 260DEG 27KT 4676 10151
WIND...HAIL <50MPH 1.00IN

$$

HEINERT/AYD
422 
WWUS53 KBIS 101751
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1251 PM CDT SUN JUL 10 2011

NDC059-101815-
/O.CON.KBIS.SV.W.0102.000000T0000Z-110710T1815Z/
MORTON ND-
1251 PM CDT SUN JUL 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MORTON COUNTY UNTIL 115 PM CDT...

AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR ALMONT...OR 38 MILES WEST OF BISMARCK...MOVING
EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  ALMONT...JUDSON...SWEET BRIAR LAKE AND CROWN BUTTE   LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4665 10172 4671 10172 4676 10176 4683 10171
      4695 10099 4676 10092
TIME...MOT...LOC 1751Z 254DEG 24KT 4671 10156
WIND...HAIL <50MPH 1.00IN

$$

HEINERT/AYD
732 
WWUS53 KBIS 101803
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
103 PM CDT SUN JUL 10 2011

NDC059-101813-
/O.CAN.KBIS.SV.W.0102.000000T0000Z-110710T1815Z/
MORTON ND-
103 PM CDT SUN JUL 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MORTON COUNTY HAS 
BEEN REPLACED BY A SEVERE THUNDERSTORM WARNING FOR CENTRAL MORTON 
AND NORTHERN GRANT COUNTIES...

LAT...LON 4665 10172 4671 10172 4676 10176 4683 10171
      4695 10099 4676 10092
TIME...MOT...LOC 1803Z 254DEG 24KT 4673 10145

$$

HEINERT/AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:37 AM CDT, 39 minutes earlier.

Area forecast discussion, Jul 10, 11:37 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1137 AM CDT SUN JUL 10 2011

.UPDATE...ISSUED SEVERE THUNDERSTORM WATCH 616 FOR PORTIONS OF
SOUTHWESTERN...SOUTH CENTRAL...AND SOUTHEASTERN NORTH DAKOTA.

&&

.DISCUSSION...ELEVATED CONVECTION CONTINUES TO DEVELOP THIS
MORNING OVER PORTIONS OF SOUTHWESTERN AND SOUTH CENTRAL NORTH
DAKOTA. SENT OUT UPDATED PRODUCTS REFLECTING THE ISSUANCE OF
SEVERE THUNDERSTORM WATCH 616.

&&

.AVIATION...THUNDERSTORMS AND ASSOCIATED MVFR/IFR CONDITIONS WILL
PRIMARILY AFFECT KBIS AND KJMS THROUGH THE AFTERNOON HOURS.
OTHERWISE...VFR CONDITIONS ARE EXPECTED FOR KDIK...KISN...AND KMOT
THROUGH THE TAF PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 10, 11:45 AM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1145 AM CDT SUN JUL 10 2011

NDZ001-002-009-010-017-031-032-040-043-111645-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-GOLDEN VALLEY-BILLINGS-
SLOPE-BOWMAN-
1145 AM CDT SUN JUL 10 2011 /1045 AM MDT SUN JUL 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF WESTERN NORTH
DAKOTA MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ018>023-025-033>037-041-042-044>048-050-051-111645-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1145 AM CDT SUN JUL 10 2011 /1045 AM MDT SUN JUL 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 616 IS IN EFFECT FOR THIS AREA. PLEASE
VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

NDZ003>005-011>013-111645-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-
1145 AM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TM

In the hours before

Special weather statement, Jul 10, 10:10 AM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1010 AM CDT SUN JUL 10 2011

NDZ033-034-041-042-101615-
GRANT-HETTINGER-MORTON-STARK-
910 AM MDT SUN JUL 10 2011

...SPECIAL WEATHER STATEMENT...

AT 906 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM OVER NORTH CENTRAL HETTINGER COUNTY...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  HEART BUTTE DAM...    GLEN ULLIN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Special weather statement, Jul 10, 11:58 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1158 AM CDT SUN JUL 10 2011

NDZ034-035-101800-
BURLEIGH-MORTON-
1158 AM CDT SUN JUL 10 2011

...SPECIAL WEATHER STATEMENT...

AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF BISMARCK...MOVING EAST AT
30 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE LIKELY WITH THIS
STORM.

THIS THUNDERSTORM WILL BE NEAR BISMARCK AND MANDAN BY 1205 PM CDT.
THOSE PARTAKING IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER
IMMEDIATELY.

LOCATIONS IMPACTED INCLUDE...
  DOUBLE DITCH INDIAN VILLAGE...              BISMARCK...
  LINCOLN...            MENOKEN...            MCKENZIE...
  STERLING...           DRISCOLL...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT/AYD
Local storm report, Jul 10, 12:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1205 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     HAIL             10 SE GLEN ULLIN        46.71N 101.68W
07/10/2011  E1.00 INCH       MORTON             ND   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

&&

PAYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:20 AM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark55 min
Jul 10, 10:58 AM CDTSevere Thunderstorm WarningBISStark62 min
Jul 10, 11:09 AM CDTSevere Thunderstorm WarningBISGrant, Morton66 min
Jul 10, 11:16 AM CDTSevere Thunderstorm WarningBISGrant, Morton59 min
Jul 10, 11:52 AM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver, Stark26 min
Jul 10, 12:04 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton37 min
Jul 10, 12:09 PM CDTAreal Flood AdvisoryBISGrant, Morton6 hr
Jul 10, 12:33 PM CDTSevere Thunderstorm WarningBISGrant15 min
Jul 10, 12:39 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver31 min
Jul 10, 1:01 PM CDTSevere Thunderstorm WarningBISGrant, Morton29 min
Jul 10, 1:20 PM CDTSevere Thunderstorm WarningBISGrant, Sioux55 min
Jul 10, 1:30 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton60 min
Jul 10, 1:50 PM CDTAreal Flood AdvisoryBISBurleigh, Morton4 hr
Jul 10, 2:12 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux63 min
Jul 10, 2:22 PM CDTTornado WarningBISEmmons, Sioux23 min
Jul 10, 2:23 PM CDTAreal Flood AdvisoryBISGrant, Sioux4 hr
Jul 10, 2:27 PM CDTTornado WarningBISEmmons, Logan33 min
Jul 10, 2:30 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan30 min
Jul 10, 2:51 PM CDTAreal Flood AdvisoryBISBurleigh, Emmons, Kidder, Logan, McIntosh, Stutsman3 hr
Jul 10, 2:51 PM CDTSevere Thunderstorm WarningBISLogan, McIntosh54 min
Jul 10, 2:57 PM CDTTornado WarningBISLogan, McIntosh33 min
Jul 10, 3:26 PM CDTTornado WarningBISDickey, LaMoure, Logan, McIntosh34 min
Jul 10, 3:35 PM CDTSevere Thunderstorm WarningBISDickey, McIntosh55 min
Jul 10, 3:38 PM CDTTornado WarningBISMcIntosh37 min
Jul 10, 3:58 PM CDTTornado WarningBISDickey, LaMoure, McIntosh32 min
Jul 10, 4:08 PM CDTAreal Flood AdvisoryBISDickey, LaMoure6 hr
Jul 10, 4:10 PM CDTTornado WarningBISDickey, LaMoure35 min
Jul 10, 4:29 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure51 min
Jul 10, 4:30 PM CDTTornado WarningBISDickey30 min
Jul 10, 4:36 PM CDTTornado WarningBISDickey24 min
Jul 10, 5:52 PM CDTAreal Flood WarningBISGrant, Morton24 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.